Alert archive / Mississippi / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

August 19, 2017George County, Mississippi

NWS Mobile, AL issued this special weather statement at Aug 19, 2017, 3:16 PM CDT for George County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 3:16 PM CDT (20:16 UTC)
Expired
Aug 19, 2017, 4:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL

County George County, MS

The radar

The Mobile radar (KMOB), 45 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS84 KMOB 192016
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
316 PM CDT SAT AUG 19 2017
 
MSZ076-079-192100-
Greene MS-George MS-
316 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GEORGE
AND SOUTHEASTERN GREENE COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, the strong thunderstorm was located over Lucedale,
moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 8864 3100 8843 3074 8853 3073 8874
      3078 8883
TIME...MOT...LOC 2015Z 030DEG 9KT 3090 8858 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 12:51 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 19, 12:51 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1251 PM CDT Sat Aug 19 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...MVFR/IFR conditions will be possible in and around
scattered showers and storms through this evening. Convection will
dissipate shortly after sunset, with VFR conditions expected
overnight. /13

&&

.PREV DISCUSSION... /issued 711 AM CDT Sat Aug 19 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
19/12Z issuance...General VFR conditions expected through most of the
period. Another round of shra/tsra are expected to develop today,
primarily coastal counties and interior western counties of the
forecast area. Localized drops to MVFR levels likely in the
storms, along with possible winds gusts to 30 knots in the
stronger storms this afternoon/early evening. Convection will
diminish shortly after sunset this evening. Light surface winds,
initially light northwesterly most locations this morning,
becoming more west or southwest (especially near the coast) this
afternoon before becoming light and variable tonight. 12/DS

PREV DISCUSSION... /issued 454 AM CDT Sat Aug 19 2017/

NEAR TERM /Now Through Saturday night/...Similar to yesterday,
expect isolated to scattered showers and storms to develop again
this afternoon over parts of the forecast area, especially coastal
and western zones. Upper ridging breaks down just a bit, with a
COL developing just east of the forecast area on the north side of
the TUTT low/trof that is moving slowly west across the eastern
Gulf of Mexico. Some offshore scattered convection has fired on
the north side of the TUTT this morning, and these showers and
storms will likely continue today with weak upper level impulses
over that area. Over inland portions of the forecast area, a weak
backdoor front will approach our interior northeastern zones
today, bringing slightly drier air to that area. As a result,
there will be a low level moisture gradient across the region,
with PWAT's ranging from around 1.5 inches over northeast zones,
to near 2.0 inches west and southwest zones. It is where the
deeper moisture is indicated (southern and western zones) that we
expect scattered showers and storms to develop later today, with
afternoon heating, instability, and weak impulses aloft moving
west on the northern periphery of the TUTT low/trof over the Gulf.
A slight chance for showers and storms will continue for the
coastal counties and out over the marine area tonight as a
slightly stronger disturbance aloft moves west across the northern
Gulf, but little to no rain is expected inland overnight. Highs
today generally in the low to mid 90s across the area. Lows
tonight in the low to mid 70s. 12/DS

SHORT TERM /Sunday Through Monday night/...TUTT upper level low
is progged to be centered over the central Gulf Sunday. This
feature tracks very slowly westward to south of the Louisiana
coast by Monday on the southern periphery of a deep layer ridge,
positioned from the western Atlantic to Texas. At the surface, a
weak frontal boundary over the southeast on Sunday dissipates by
Monday. As the TUTT low moves more to the west of the local area,
deep layer moisture levels trend higher with precipitable water
values 1.5 to 1.8 inches on Sunday climbing to 1.9 to 2.1 inches
by Monday. Will indicate a slightly better chance of showers and
storms along the southern zones on Sunday with nearly equal
chances on Monday. Unfortunately, increased cloud cover on Monday
may present problems in solar eclipse viewing.

Highs on Sunday 94 to 97 interior to upper 80s/lower 90s coast. Heat
index values between 102-106 in most areas. Monday's highs 90 to
93 interior to upper 80s/lower 90s coast. Overnight lows in the
mid to upper 70s. /10

LONG TERM /Tuesday Through Friday/...Upper ridge over the deep
south Tuesday begins to break down by the latter half of the week
as geo-potential heights aloft begin to lower east of the Mississippi
River Valley due to deepening trof. As this occurs, a frontal
boundary is forecast to advance east and south from the New
England States to the southern Plains Wednesday. The front
continues to sink southward over the deep south on Thursday, but
could begin to stall near or just off the coast by Friday as
suggested by the latest longer range global spectral weather
models.

A typical August pattern is maintained with respect to showers
and thunderstorms, which will be higher each day and lower at
night. Some storms could become strong and produce gusty winds,
locally heavy rain and frequent lightning. Probabilities may trend
a category or so higher on subsequent forecasts for the day
Thursday as approaching front brings enhanced lift.

Highs in the lower to mid 90s interior north of the coast to
upper 80s/lower 90s coast. May see lows sinking into the upper 60s
for portions of the far northern zones Thursday night north of
the front. Elsewhere, lows change little thru the outlook. /10

MARINE...A surface high pressure ridge axis will weaken across
the northern and eastern Gulf of Mexico through tonight, but begin
to build in from the east again Sunday into the early part of next
week. This pattern will result in a somewhat variable light wind
flow through tonight, but becoming more east to southeasterly into
the early part of next week as the ridge begins to rebuild from the
east. By the middle part of next week, a weak frontal boundary is
expected to drop to the southeastern states and approach the
coast or extreme northern Gulf, with a light west to northwest
wind flow developing. Little change in seas expected through the
period. Winds and seas will however be locally higher in and
around isolated to scattered showers and thunderstorms. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 19, 5:50 AM CDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
550 AM CDT Sat Aug 19 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
550 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat indices will range from around 103 to 107 degrees today.

Isolated to scattered will develop this afternoon, especially
over the coastal and interior west counties of the forecast area.
Any stronger storms that develop will be capable of producing
torrential downpours, which could result in localized flooding of
urban and low lying areas. Frequent cloud to ground lightning will
accompany most of the storms, and brief strong and gusty winds
will also be possible with any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon heat indices are expected to continue ranging from
at least 100 to 105 degrees throughout the next seven days,
possibly reaching 107 degrees in some areas.

Scattered showers and thunderstorms will continue across the
region through the period, especially during the afternoon and
evening hours. Isolated showers and storms will continue to be
possible during the overnight hours near the coast and offshore
over the marine area. Locally heavy rain, frequent cloud to ground
lightning and gusty straight line winds possible with any
stronger thunderstorms that develop. Torrential downpours could
result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not expected
through Friday.

GMZ630>635-650-655-670-675-201100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
550 AM CDT Sat Aug 19 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher in and near isolated to scattered
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and seas will be higher in and near scattered showers and
thunderstorms.

In the hours before

Special weather statement, Aug 19, 2:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
250 PM CDT SAT AUG 19 2017

ALZ261-263-265-MSZ079-192045-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-George MS-
250 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
MOBILE AND EASTERN GEORGE COUNTIES UNTIL 345 PM CDT...

At 250 PM CDT, the strong thunderstorm was located near Wilmer, or 14
miles east of Lucedale, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Chunchula,
Semmes, Tanner Williams, I65 And AL 158, I10 And I65, Mobile Regional
Airport and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8840 3074 8841 3074 8856 3100 8850
      3100 8842 3096 8809 3044 8813
TIME...MOT...LOC 1950Z 012DEG 25KT 3087 8835
Special weather statement, Aug 19, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 PM CDT SAT AUG 19 2017

MSZ076-079-192100-
Greene MS-George MS-
316 PM CDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...GEORGE
AND SOUTHEASTERN GREENE COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, the strong thunderstorm was located over Lucedale,
moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3105 8864 3100 8843 3074 8853 3073 8874
      3078 8883
TIME...MOT...LOC 2015Z 030DEG 9KT 3090 8858

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:43 PM CDTSpecial Marine WarningMOB62 min
Aug 19, 2:50 PM CDTSpecial Weather StatementMOBMobile55 min
Aug 19, 4:31 PM CDTSpecial Weather StatementMOBBaldwin44 min
Aug 19, 3:47 PM CDTSpecial Weather StatementMOBGeorge, Stone58 min
Aug 19, 3:58 PM CDTSpecial Weather StatementMOBPerry47 min
Aug 19, 4:16 PM CDTSpecial Weather StatementMOBPerry44 min

Nearby

Special Weather Statements in Mississippi, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.